Thunderstorm Wind, Spokane
- When
- May 24, 6:30 PM PST
- Where
- Spokane County, Spokane
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 47.667, -117.417
During the evening of May 24th thunderstorms formed over southeast Washington. A gust front from these distant storms rolled through the Spokane area around sunset downing power lines and collapsing a section of fence around Avista Stadium.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
During the evening of May 24th thunderstorms formed over southeast Washington. A gust front from these distant storms rolled through the Spokane area around sunset downing power lines and collapsing a section of fence around Avista Stadium. This gust front also triggered a line of severe thunderstorms in northeast Washington which created more intense downbursts througout Lincoln, Stevens and Spokane Counties. In Lincoln county winds peeled a roof off of a trailer home. In Stevens County law enforcement reported numerous trees down througout the southern and central part of the county. Near Springdale a 15 inch diameter tree was knocked down. In Spokane county Deer Park ASOS measured a wind gust of 61 mph and numerous trees were reported uprooted northwest of Deer Park. Tree branches blown into power lines produced electricity outages to an estimated 7000 customers in northeast Washington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 24, 2:05 PM PST, 4 hours 25 minutes earlier.
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT SAT MAY 24 2003 .SYNOPSIS...AS AN UPPER LEVEL RIDGE OVER THE FORECAST AREA BREAKS DOWN...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT AND SUNDAY MORNING. ANOTHER UPPER LEVEL RIDGE WILL BUILD BACK OVER THE REGION WITH ABOVE AVERAGE TEMPERATURES AND DRY CONDITIONS FOR THE REMAINDER OF THE HOLIDAY WEEKEND. .DISCUSSION... .TONIGHT...UPPER LEVEL RIDGE OVER FORECAST AREA BREAKING DOWN THIS EVENING. SURFACE THERMAL TROUGH OVER COLUMBIA BASIN PRODUCING UNUSUALLY WARM TEMPERATURES. SATELLITE INDICATES A WELL DEFINED NEGATIVELY TILTED TROUGH MOVING UP THE PACIFIC COAST. STRONG CONVECTION BREAKING OUT OVER OREGON THIS AFTERNOON. PROBLEM FOR TONIGHT IS NORTHWARD EXTENT OF THESE THUNDERSTORMS INTO OUR CWA. AXIS OF GREATEST INSTABILITY LIES OVER THE IDAHO PANHANDLE AND INTO THE PALOUSE REGION AND BLUE MTNS. THETA E RIDGE OVER PANHANDLE. WIDESPREAD DEW POINTS IN THE 50S THROUGHOUT THE LOWER ELEVATIONS OF THE BASIN AND PANHANDLE VALLEYS. STILL SOME CONVECTIVE INHIBITION TO OVERCOME OVER MUCH OF THE REGION EXCEPT IN THE BLUE MTNS. WILL ASSUME MOISTURE AVAILABLE AND CONVECTIVE INHIBITION CAN BE AT LEAST LOCALLY OVERCOME WITH FURTHER HEATING LATER THIS AFTERNOON. MISSING INGREDIENT IS LIFT/DYNAMICS. AT THIS TIME SYNOPTIC FORCING EXISTS SOUTH OF THE FORECAST AREA AND AS TROUGH MOVES CLOSER EXPECT INCREASING DIFFERENTIAL VORTICITY ADVECTION AND JET DIVERGENCE BRUSHING THE FORECAST AREA THIS EVENING. MAIN THREAT FOR SEVERE CONVECTION OVER THE BLUE MOUNTAINS SPILLING INTO THE SOUTHERN PALOUSE THIS EVENING. BLUE MOUNTAIN ZONE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 02Z THIS EVENING. SCATTERED STRONG STORMS MAY POP OVER THE EASTERN ZONES AND THE IDAHO PANHANDLE THIS EVENING AS DYNAMICS FILTER OVER THE REGION AND 700MB COLD FRONT TRACKS THROUGH REGION LIFTING MID LEVEL UNSTABLE AIR MASS SITTING OVER THE CINE LAYER. THUS EXPECT SCATTERED EVENING AND NOCTURNAL THUNDERSTORMS OVER THE EASTERN ZONES TONIGHT. .SUNDAY...MAIN MOISTURE AND SURFACE COLD FRONT TRACKS THROUGH THE FORECAST AREA EARLY SUNDAY. EXPECT A SHORT PERIOD OF SHOWERS AND ISOLATED MOUNTAIN THUNDERSTORMS TO ENHANCE ALONG AND BEHIND THIS FRONT...PROBABLY ENDING DURING THE MORNING OVER THE WASHINGTON ZONES FOR AFTERNOON SUNBREAKS...BUT CONTINUING INTO THE AFTERNOON OVER THE PANHANDLE AS MID LEVEL FLOW TURNS WESTERLY WITH OROGRAPHIC ENHANCEMENT. HIGH TEMPERATURES ABOUT 10 DEGREES COOLER SUNDAY THAN TODAY WITH FORECAST AREA IN POST FRONT AIR MASS. MONDAY AND TUESDAY...SOUTHWEST FLOW ALOFT CONTINUES WITH GRADUALLY INCREASING HEIGHTS CULMINATING IN ANOTHER STRONG RIDGE OVER THE REGION BY TUESDAY. DRY AND MOSTLY SUNNY CONDITIONS FOR MONDAY AND TUESDAY WITH TEMPERATURES SLOWLY CLIMBING AGAIN INTO THE NEAR TO LOWER 80S RANGE. /FUGAZZI .WEDNESDAY THROUGH SATURDAY...A BROAD TROUGH REMAIN OFF THE WEST COAST WITH FLOW ALOFT OVER THE CWA FROM THE WEST AND SOUTHWEST FOR WEDNESDAY AND THURSDAY. ENERGY FROM ANY WAVES ARE EXPECTED TO MOVE INLAND OVER BRITISH COLUMBIA AND JUST SKIRT THE NORTHWEST CORNER OF THE STATE. BY FRIDAY THE TROUGH FLATTENS MORE WITH A WEAK RIDGE BUILDING JUST EAST OF WASHINGTON. THIS WILL MOVE A STORM SYSTEMS EVEN FARTHER NORTH. LOOKING FOR CONTINUED MILD DRY WEATHER THROUGH THE PERIOD. ...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS... GEG 050/075/046/077/049/080 4300-- COE 051/076/046/078/049/081 44-0-- PUW 052/075/044/075/047/082 42-000 LWS 059/078/050/080/053/083 422-00 CQV 055/076/045/079/048/083 3400-- SPT 051/076/045/076/048/080 4400-- WWP 053/070/044/073/047/077 4420-- MWH 051/076/045/080/048/081 2-0000 EAT 050/077/050/080/053/082 2-0001 OMK 050/075/044/078/047/080 2-001- .OTX...SEVERE THUNDERSTORM WATCH FOR ASOTIN AND GARFIELD COUNTIES.
IDZ001>004-026-027-WAZ031>038-041>044-251330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 300 PM PDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO .DAY ONE... A SEVERE THUNDERSTORM WATCH FOR WESTERN ASOTIN COUNTY AND GARFIELD COUNTY UNTIL 700 PM THIS EVENING. (SEE WWUS20). TODAYS COMBINATION OF VERY WARM TEMPERATURES AND AN INCOMING POOL OF COOL AIR ALOFT WILL RESULT IN THE DEVELOPMENT OF THUNDERSTORMS LATE THIS AFTERNOON WITH A BETTER CHANCE OCCURRING THIS EVENING. A FEW THUNDERSTORMS COULD BECOME SEVERE...POSSIBLY PRODUCING THREE-QUARTER INCH OR LARGER HAIL AS WELL AS WIND GUSTS IN EXCESS OF 50 MPH. THE GREATEST THREAT OF SEVERE WEATHER WILL LIE OVER SOUTHEAST WASHINGTON. THUNDERSTORMS WILL BE POSSIBLE OVER THE BASIN, EASTERN WASHINGTON AND THE IDAHO PANHANDLE SOUTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY DEPENDING ON THE DEVELOPING WEATHER SITUATION. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WAZ031-032-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 233 PM PDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ASOTIN AND GARFIELD COUNTIES EFFECTIVE THROUGH 700 PM TONIGHT. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The national radar mosaic for the moment the first event began.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355285, 5355286, 5355281, 5355282, 5355283, 5355284.